Arkansas, 2013

Wildfire in Arkansas, March 16, 2013

March 16, 2013 · NWS LZK · 2 events in 2 counties and zones

Vegetation that was mostly dormant, gusty winds, and low humidities made conditions favorable for wildfires on the 16th. Two fires exceeded 100 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Vegetation that was mostly dormant, gusty winds, and low humidities made conditions favorable for wildfires on the 16th. Two fires exceeded 100 acres. In White County, the White No. 1 Fire burned 150 acres 6 miles southwest of Searcy. In Stone County, the Iron Mountain Fire burned 123 acres 1 mile west of St. James.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 16, 5:30 AM CST, 3 hours earlier.

Area forecast discussion, Mar 16, 5:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 AM CDT SAT MAR 16 2013

.AVIATION...

OVERALL VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. SOME
INCREASING HIGH AND MID CLOUDS TODAY AS A SYSTEM APPROACHES AR FROM
THE WEST. WINDS WILL BE SW 7 TO 15 KNOTS WITH GUSTS TO 23 KNOTS.
WIND SHEAR WILL BE PRESENT AT ALL TAF SITES DUE TO A STRONG LOW
LEVEL JET. WINDS OVER NORTHERN AR WILL BE SW 5 TO 15 KNOTS...THEN
LATER TODAY A WIND SHIFT TO THE NORTH BEHIND THE FRONT OVER NORTHERN
AR AND ISOLATED SHOWERS POSSIBLE AFTER SUNSET. TONIGHT INCREASING
CLOUDS OVER NORTHERN AR WITH VFR CEILINGS WITH SCATTERED SHOWERS
OVERNIGHT AND ISOLATED THUNDER LATE. (59)

&&

.PREV DISCUSSION... /ISSUED 209 AM CDT SAT MAR 16 2013/

.SHORT TERM...TODAY THROUGH TUESDAY

SOUTHERLY AND SW WINDS PERSIST THIS MORNING ACROSS THE NATURAL
STATE...WITH MILD TEMPS ACROSS MOST LOCATIONS. SO FAR THIS
MORNING...TEMPS HAVE ONLY DROPPED INTO THE UPPER 50S TO UPPER
60S...THOUGH SOME LOCATIONS WHERE WINDS HAVE BEEN LIGHT HAVE SEEN
TEMPS DROP INTO THE UPPER 40S TO LOW 50S.

ABOVE NORMAL TEMPS ARE EXPECTED ONCE AGAIN THIS SAT AFTERNOON AS
SRLY FLOW PERSISTS. AFTERNOON HIGHS WILL BE GENERALLY IN THE 70S FOR
MOST LOCATIONS...WITH SOME 80S AGAIN POSSIBLE ACROSS THE FAR SOUTH.
ACROSS THE FAR NORTH...SOME UPPER 60S MAY BE SEEN AS CLOUD COVER
INCREASES WITH THE APPROACH OF A COLD FRONT.

A COLD FRONT WILL DROP SOUTH INTO FAR NRN SECTIONS OF THE STATE BY
TONIGHT...WITH POPS INCREASING ACROSS NRN AR. EXPECT MAINLY
SHRA...THOUGH SOME TSRA COULD ALSO BE SEEN. THIS FRONT WILL DROP
SLOWLY SOUTH DURING THE DAY ON SUN TO AROUND CENTRAL SECTIONS OF THE
STATE. AS A RESULT...THE POTENTIAL FOR PRECIP WILL INCREASE AND MOVE
FURTHER SOUTH INTO CENTRAL SECTIONS OF THE STATE FOR MUCH OF SUN.
HOWEVER...THE BEST POPS WILL REMAIN ACROSS THE FAR NRN SECTIONS OF
THE STATE. AGAIN...MAINLY SHRA ARE EXPECTED...BUT SOME ISOLATED TSRA
COULD ALSO BE SEEN. A WIDE RANGE OF TEMPS WILL BE SEEN FOR AFTERNOON
HIGHS ON SUN DUE TO THE LOCATION OF THE COLD FRONT...BASICALLY
BISECTING THE STATE. NRN SECTIONS OF THE STATE MAY STRUGGLE TO REACH
50 ON SUN...WHILE PORTIONS OF SRN AR WILL AGAIN SEE 70S. TEMPS IN
CENTRAL AR SHOULD BE IN THE 60S...THOUGH THERE COULD BE POTENTIAL
FOR MUCH WARMER OR COOLER TEMPS IN THIS PORTION OF THE STATE
DEPENDING ON EXACTLY WHERE THE FRONT IS LOCATED.

PRECIP CHANCES WILL PERSIST INTO THE DAY ON MON AS THE COLD FRONT
INTENSIFIES AND MOVES THROUGH THE STATE AS RESULT OF A UPPER TROUGH
MOVING ACROSS THE REGION. BY LATE MON INTO TUE...MUCH DRIER AIR WILL
MOVE INTO THE REGION AS SFC HIGH PRESSURE MOVES TOWARDS AR. THIS DRY
AND CALM WX WILL PERSIST INTO EARLY IN THE LONG TERM PERIOD.

&&

.LONG TERM...WEDNESDAY THROUGH FRIDAY

THE EXTENDED FORECAST STARTS WITH THE SURFACE HIGH PRESSURE OVER
THE SOUTHERN PLAINS AT THE SURFACE...WHILE UPPER NEARLY ZONAL
FLOW. WEDNESDAY WILL BE DRY WITH NEAR NORMAL TEMPS...WHILE LATE IN
THE DAY INCREASING CLOUDS WITH SOME UPPER ENERGY GRADUALLY MOVING
INTO THE REGION. MODELS CONTINUE TO SHOW SOME DISAGREEMENTS
WEDNESDAY NIGHT WITH THE AMOUNT OF UPPER LEVEL SHORT WAVE
ENERGY...POSSIBLE WARM FRONT LIFTING FROM THE SE TX AREA...AND HOW
MUCH MOISTURE WILL BE AVAILABLE FOR POSSIBLE PRECIP. CURRENT
FORECAST HAS SLIGHT TO LOW CHANCES OF RAIN AND WILL KEEP THIS
WITHOUT ANY COMPELLING INFO TO CHANGE THIS. INTO THURSDAY...DURING
THE DAY AND THURSDAY NIGHT... THE BEST CHANCES OF RAIN WILL BE
POSSIBLE AS A SURFACE LOW FORMS OVER NE TX AND MOVES THROUGH THE
SOUTHERN PLAINS AND AR. UNCERTAINTY REMAINS IN THE AMOUNT OF RAIN
FALL WITH THIS SYSTEM...AS WELL AS POSSIBLE SMALL CHANCES OF
WINTER PRECIP ON THE BACK SIDE. MODELS ARE STARTING TO COME
TOGETHER MORE SHOWING A QUITE DEEP UPPER TROUGH BUILDING INTO THE
CENTRAL U.S. WHICH COULD BRING ENOUGH COLD AIR INTO THE REGION.
UNCERTAINTY DOES EXIST BUT MIDDLE MARCH WINTER MIXES ARE NOT THAT
UNCOMMON. ALSO MODEL TEMP FORECAST IS NOT CONSISTENT AND TEMPS
WOULD BE IN LOWER TO MID 30S OVER NORTHERN AR. TEMPS FORECAST IS
TRENDING TO BELOW NORMAL THURSDAY TO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  48  51  45 /  10  30  50  40
CAMDEN AR         79  58  76  58 /   0  10  20  20
HARRISON AR       71  46  47  41 /  10  60  60  30
HOT SPRINGS AR    78  57  69  51 /   0  10  30  20
LITTLE ROCK   AR  78  55  67  51 /  10  10  30  30
MONTICELLO AR     79  57  75  61 /   0  10  20  20
MOUNT IDA AR      76  57  68  49 /   0  10  30  20
MOUNTAIN HOME AR  72  46  47  41 /  10  60  60  40
NEWPORT AR        75  50  55  46 /  10  20  50  40
PINE BLUFF AR     78  56  72  57 /   0  10  30  20
RUSSELLVILLE AR   77  53  60  47 /  10  30  40  30
SEARCY AR         75  51  61  48 /  10  10  40  30
STUTTGART AR      76  54  68  53 /  10  10  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Mar 16, 4:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT MAR 16 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

THE WILD FIRE DANGER WILL AGAIN BE ELEVATED TODAY...AND THE
ARKANSAS FORESTRY COMMISSION DOES HAVE MUCH OF WESTERN AND
CENTRAL ARKANSAS AT A MODERATE LEVEL. RELATIVE HUMIDITY VALUES
ARE EXPECTED TO INCREASE TODAY AND WIND SPEEDS LOWER A BIT FROM
FRIDAY...WHICH WILL OVERALL LOWER THE THREAT. BUT EXTRA CAUTION
SHOULD BE TAKEN IF BURNING TODAY. OTHERWISE...A STORM SYSTEM IS
FORECAST TO BRING THE NEXT CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS TO THE NATURAL STATE LATE TONIGHT AS IT GRADUALLY
APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL MOVE THROUGH ARKANSAS SUNDAY THROUGH MUCH OF
MONDAY AND BRING SHOWERS AND ISOLATED THUNDERSTORMS TO THE
NATURAL STATE. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IF THE
SYSTEM STALLS OVER THE STATE OR ITS MOVEMENT SLOWS DOWN. OTHERWISE
THE THREAT OF ANY SEVERE STORMS WITH THE SYSTEM APPEARS TO BE LOW
AT THIS TIME. THIS SYSTEM WILL PUSH EAST OF ARKANSAS EARLY
TUESDAY WITH COOLER AND DRY AIR RETURNING TO THE STATE FOR TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, White

When
March 16, 8:30 AM CST to 4:30 PM CST
Where
White forecast zone
Reported by
Park/Forest Service
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Wildfire, Stone

When
March 16, 12:45 PM CST to 7:30 PM CST
Where
Stone forecast zone
Reported by
Park/Forest Service
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429629, 429630.